Dear doctor, Why do I get malaria whenever it rains? I start shivering the moment it starts raining on me and after this, I find out that it’s malaria. Unfortunately, I am a student and have to go to school even when it rains.
Starford Nsereko

Dear Starford, to many Ugandans, fever, general weakness, headache and even loss of appetite are symptoms that warrant one to self-prescribe drugs for malaria.

The classic symptoms of malaria are a sudden coldness followed by shivering, then fever and sweating.

However, following the shivering which naturally comes because the body is being chilled by the early morning drizzle, Ugandans usually take this as fool proof for malaria. It is not true that these symptoms (although they occur in malaria) mean one has the disease.

Many diseases may masquerade as malaria and as one wastes time treating malaria, the causative germs are establishing themselves or even spreading for their own survival.

That said, malaria in Ugandan affects children and pregnant women more than other people. Therefore, children may more easily be found with malaria by sheer coincidence whether it has rained on them or not.

Also, a child is more likely to be incubating malaria at any one time. Chilling of the body by the morning rain during the incubation is likely to immediately make the body lose the fight against malaria parasites and suffer the fever.

Many people may habour malaria parasites, without having fever symptoms. It is envisaged that these people are also more likely to develop symptoms when their bodies are chilled by a drizzle.

Chilling of the body may trigger or worsen allergies (hay fever) which will also give malaria-like symptoms.

Dear doctor, I have had cough since I was a baby. I was often treated for asthma. Of late, the asthma is intense; I even get fever at night. X-Ray results showed that I have T.B. How can this be possible? I thought it was asthma cough.
Damalie Ajok

Dear Damalie, people with asthma just as any other person when they are exposed to TB germs through inhaling infected mucus droplets from an infected person who is especially coughing, sneezing, singing or talking close to them, are likely to get tuberculosis of the lungs (PTB).

Thinking it is the usual cough of asthma when one has actually been invaded by TB germs may delay diagnosis and treatment of TB leading to prolonged suffering and complications. This is not helped by taking steroid treatment for asthma which makes tuberculosis show differently, or show up more seriously with the likelihood of dangerous outcomes even when using the best drugs.

Anybody with asthma and especially taking steroids (in Uganda mainly Prednisone or Dexamethasone) should be evaluated by a doctor often, for related complications including risking infections or making those already existing severe. Unfortunately in Uganda, steroids are self-prescribed.

Today asthma is treated more with inhalation which helps to minimise the drug side effects. Many Ugandans say that they fear using inhalers lest they get “used” to them which is a fallacy!

Dear doctor, I am now pregnant but bothered by pain in my breasts which makes it difficult for me to sleep on them. Please advise me on the best painkiller to take.
Comfort Turinawe

Dear Comfort, many women of child-bearing age feel breast fullness and pain which when it persists may be one of the first signs of pregnancy.

Right from the time after shedding an egg, the hormones progesterone and oestrogenshelp breasts start to develop in readiness to breast feed after delivery in case one gets pregnant. The increase of breast tissues stretches out the breasts causing pain which will not go away with painkillers.

Also, painkillers in pregnancy have lots of side effects including closing of holes in the heart in later pregnancy with a likelihood of a miscarriage.

Panadol which is thought to be safe then also has side effects including interfering with the descent of testes in case the foetus is male. Other causes of breast pain include increased breast blood flow, the reason a pregnant woman gets prominent breast blood vessels and increase in fat in breasts all which stretch the breasts causing pain.

Use of supportive cotton breast bras can help and if not, ice packs for a short duration can be tried out. In many women, soreness eases after three months of pregnancy but may return towards delivery and therefore the health of the baby may be worth the wait without drug treatment.

Dear doctor, what is wrong with my stomach? It is over bloating and I fart a lot. In 2010, a stool sample was taken but nothing was seen. I have taken tablets like omeperazole for ulcers and dewormers in vain. I am told that I should swallow Gassex tablets to stop the gas in the stomach.
Should I go ahead and take them? Some doctors assume it is peptic ulcers and I was told not to eat matooke and potatoes but there’s still no sign of change.
Esther

Dear Esther, it is harmless to produce gas which has to be passed, by farting 12-18 times a day or by mouth through belching. When gas is too much, apart from distending the abdomen causing distress, it can lead to early satisfaction, loss of appetite, nausea and fear of public places to avoid the embarrassment of belching and farting too much.

Too much gas has many causes which require addressing so that it normalises.

Gas is a by-product of food digestion with much of the rest resulting from swallowed air as we eat hurriedly or swallow mucous from a respiratory problem (post nasal drip of a sinus problem), or may result from carbonated drinks like coke or beer!

Being a digestion process by-product, certain foods may cause more gas than others. Thus minimising the intake of such foods can help. Dairy products, if one has problems digesting it (lactose intolerance) can cause much gas. The same goes for beans which can be minimised by soaking them in water for 12-24 hours.

Medical conditions like peptic ulcers, stomach cancer, stress, chrohns, constipation, girdia infection and gall stones may also lead to too much gas. Sometimes too much gas may have no identifiable cause so that drug concoctions like gassex have to be given, though for temporary relief unless this is supported by prokinetic agents like plasil.

Peptic ulcers commonly cause excessive gas, this is why you were given omeprazole which should not be self-prescribed since it dries out stomach acids promoting abdominal infections and may cause impotence in men.

I think you need to combine treatment with lifestyle changes involving dietary measures, managing stress and investigation of the said medical conditions which if found should be managed.

Dear doctor, I am taking amlodac to regulate my blood pressure but ever since I started using it, the pressure gets on and off erections and I also become very weak. Could the medicine be the problem and how easily can I overcome it?
Eric

Dear Eric, high blood pressure may damage the small arteries that take blood to the spongy tissues of the penis that fill with blood to cause an erection.

The scars and hardening of these small arteries will not allow proper expansion in times of need for a higher blood flow responsible for an erection.

People with hypertension also commonly have low testosterone (male hormone that aids erections) and high blood cholesterol which may block the body arteries including those that supply the penis. So hypertension alone or its associations can cause erection problems.

Amlodac contains Amlodipine, a drug used to treat hypertension. Though this does not commonly cause erection problems as compared to other anti-hypertensives, over lowering of blood pressure may lead to erection problems because an erection requires a blood rush into the penis which at low blood pressures may not always be possible.

Many people may stop taking drugs because of side effects, especially when their hypertension does not cause symptoms.

ARB (Angiotensin Receptor Blockers) drugs like Losartan do not usually lead to erection problems and yet also improve sexual function in many hypertensive patients.

Please see your doctor who may change the doses of your drugs or the drugs altogether apart from checking out your blood levels of testosterone and cholesterol with a view of their correction.

Send questions to features@ug.nationmedia.com